Aa
A
A
Close
Avatar universal
Prednisone question. Is it supposed to help with allergies? There are so many side effects.
My doc prescribed some prednisone. I started taking 8 tablets and i'm supposed to reduce 1 dose every day which is what i'm doing. But i did a bit of research about prednisones online and there are so many side effects including swelling! I had an allergic reaction and my face swelled up a little and my lips was swollen, but by taking this medicine, will i swell up again? Isn't it supposed to help get rid of everything related to allergy? I'm better now but my face is sooo dry after i had that allergic reaction and nothing's helping. Not my Aqueous cream, lora-tabs or prednisone.
Cancel
16 Answers
Page 1 of 1
144586 tn?1284669764
Prednisone has a long history. It has a bad side and a life-saving side.

It is a steroid, a polypeptide, and it suppresses inflammation and the immune system rapidly and effectively. In the case of a severe asthmatic attack it may save your life.

Because taken orally it has systemic effects, the trend is to administer it in small doses through an inhaler. It affects blood sugar, adrenal function and a host of other body operations. It is a signaling substance.

You are unlikely to experience any bad effects on the protocol your physician set up for you. Once on a high dose, physicians like patients to "taper down", as yours has done. Ocasionally some people have a reaction. If you are one of these, you will know it.

Mostly people have swollen faces who take the drug over long period of time.
Comment
Cancel
144586 tn?1284669764
Comment
Comment
Submit Comment
1355116 tn?1283472207
no, predinosen is a anti inflammatory drug used to treat disorder such as allergies.  it will decrease the swelling in the face and intern as well.  It is used for poison ivy, food allergies, chronic pain, panmyalgia and more.``Expect water weight gain, moody and HUNGRY!  That is it.    The doctor gave you this as he feels it is a good treatment with litle side effects.


give it a try

ERIN DUNN NURSE LPN
Comment
Cancel
1355116 tn?1283472207
Comment
Comment
Submit Comment
Avatar universal
Prednisone does have nasty side effects when taken for LONG periods of time at high doses.  The 8 or 9 day taper you are on will not cause the systemic side effects that you have read about.  Those are worse case scenarios and you are far from that level of usage at this point.

As Erin said, the short term side effects you can expect are slight weight gain (which if you remind yourself that it is the pred and not real hunger you can avoid - I have done that), and maybe moodiness.  Not all people experience moondiness, but for some of those that do it is extreme.  

I think you will have to be patient with the dryness that you are experiencing.  As Erin said, pred is an excellent anti-imflamatory - it reduces redness and swelling quickly.  It may take some time for complete healing from the other effects from you allergic reaction.  Continue using a good moisturizer that you are not allergic to and it should heal soon.  It is possible that you will peal before your sking returns to normal.

Feel better and follow drs orders here.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Cheers everyone!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
535822 tn?1443980380
Check out if theres a natural remedy prednisone is not the answer trust me ...
Comment
Cancel
535822 tn?1443980380
Comment
Comment
Submit Comment
Avatar universal
For controlling daily, minor allergy symptoms you are correct.  However, if you are having a serious reaction with hives or breathing issues, prednisone is the only effective treatment to calm things down quickly.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
IS IT OKAY IF I STOP TAKING PREDNISONE WHENEVER I FEEL LIKE IT? THIS IS THE 4TH DAY I'M TAKING THE MEDICINE, AS YOU ALL KNOW I STARTED WITH 8 TABLETS SO TONIGHT I'M DOWN TO 5 TABLETS. WILL IT BE ALRIGHT IF I STOP SUDDENLY THOUGH? LIKE IF I STOP TOMORROW OR THE NEXT DAY AND NOT FINISH MY TABLETS. JUST HATE THE TASTE OF IT BUT NOR DO I WANT MY ALLERGY TO COME BACK.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
No, don't stop without discussing it with your doctor.  If you are having sever mood swings would be the only reason to consider it.  Pred does affect your adrenal system and stopping it suddenly can really mess it up.  I haven't had any problems with the tast of pred.  Methylpednesolone (Mederol) is another story. That stuff is NASTY.  

Take care.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Not really mood swings but sore. My breast is sore and so is from the back of my head down to the back of my neck. I'm sleepy and my face dryness doesn't seem to be going away. And my face is a bit peeling. This is pretty embarrassing.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Yes, my mother-in-law has gone through that a few times.  It does get better.  

Pred can also cause temporaty insomnia.  That could be why you are sleepy.  That will go away as well after you stop taking the pred.  

Things will improve after you give it time to heal.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Cool. Cheers, mate. Hoping to get better soon as well. I'm sick of being sick. On the other hand, i'm feeling better today.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I'M ALSO TAKING LORATABS TABLETS. THE DOC DIDN'T PRESCRIBED ME THOSE TABLETS. I BOUGHT THEM MYSELF AT THE CHEMIST. BUT THE DOC KNEW I WAS TAKING THOSE TABLETS AND SAID THAT IT WAS OKAY THAT I'M TAKING LORATABS AND PREDNISONE AT THE SAME TIME. WHEN CAN I STOP TAKING MY LORATABS TABLETS? WHEN I FINISH WITH MY PREDNISONE TABLETS? I'VE GOT WAYYYY MORE LORATABS TABLETS THAN PREDNISONE TABLETS.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Lortabs will have no effect on your condition as discussed here.  If you are in pain, they will alleviate that, and they can help you rest.  You can stop the Lortabs whenever you wish.  The sooner the better and they can be adicting.  
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Cheers. I stopped taking it yesterday. My prednisone tablets are almost running out as well.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
SO I'M DOWN TO MY LAST TABLET TONIGHT SO WHEN CAN I EXPECT TO BE BACK TO NORMAL AGAIN?????
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
http://www.medhelp.org/posts/Pain-Management/I-just-got-over-my-allergic-reaction-now-got-the-flu-and-period-pain/show/1338551
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources
Top Asthma Answerers
746512 tn?1388811180
Blank
Tammy2009
Calgary, AB
209987 tn?1451939065
Blank
tschock
AB
363281 tn?1353103243
Blank
SassyLassie
Nelson, New Zealand